vasovagal

  1. had a 65 year old woman in the er last night with an initial c/o leg pain (s/p fx tib/fib). as time went on...:imbar the pt. developed n/v and kept trying to poop in the bedpan (i can't go!) pt was then found to be hyperkalemic w/ k+ of 6.8, so dr. decided she better be admitted to tele as obs. i moved her, so that i could put her on a monitored bed, and since tele could not take report (imagine that!), we kept her. she was on the bedpan a few times in the interim, and eventually had a lg. bm. approx. 2 hrs after i had her on the monitor, she became extremely cold and clammy, her b/p went from normal to 60-70/30's and hr went to as low as 33. (i should mention that she has a hx of copd, chf, dm, seizure disorder, breast ca). co2 was 88. she was really acidotic. we eventually got her to icu, and i went home. this lady also presented to the ed 2 wks prior (from the orthopod's office) with n/v/d. when i triaged her in the room, she was also cold and clammy, and i put her on the monitor. that time her hr was 26. i don't remember the b/p, but remember that it was low. question is: can someone vasovagal themselves down so far? i would expect a low b/p, but would rather expect a high hr, not low. i'm not sure how else to explain what's going on with her, and had today off. any suggestions? interesting
    •  
  2. 9 Comments

  3. by   teeituptom
    Howdy yall
    from deep in the heat of texas

    Never assume its just vasovagal, a rule to live by.
    but yes when they are having a vasovagal reaction the yes the b/p falls the pulse drops and they look yucky.


    But never just assume. Even if you lay them flat and they get better. to many other culprits,






    doo wah ditty
  4. by   ohbet
    If the vagus nerve is stimulated in a vaso-vagal response then there is a parasympathetic response and the HR slows,not increases.
  5. by   CEN35
    vaso vagal,
    b/p drops,
    and hr drops.

    however, you can't always assume it is that, for instance:

    sinus brady d/t hypoxia can result in a low b/p.

    beta blockers can lower a b/p as the hr is decreased.

    drug od can cause bradycardia and a low b/p.

    3rd degree heart block could cause all those symptoms (primarily or secondarily to an mi)

    the same goes for mobitz (2nd degree block).

    bottom line? there are many reasons it you could see a low hr, and low b/p, and i can keep going on and on........but i think you will get the drift here. :d


    as tom said, never assume it is because somone pushed out a piece of the petrified forest! :d

    me

  6. by   teeituptom
    Howdy yall
    from deep in the heat of texas


    Petrified or is it petrifried forest. Maybe Iv ejust been eating at mcdonalds too much again




    doo wah ditty
  7. by   CEN35
    too much fried food on the gold course tom? lmao! :chuckle

    me
  8. by   MollyJ
    Diane,
    You don't mention her underlying rhythm when she was brady-sinus brady vs an advanced block or escape rhythm. She is a candidate for blocks with her chf (which be-speaks CAD) especially since she keeps having fainting spells with a brady and a brady of 30 is lower than I would expect with a vaso vagal event. However, severely acidotic patients create an environment not ideal for cardiac function. she was flat sick.

    IF she comes into your domain, do note her rate, but also note her underlying rhythm. She seems to me to be a candidate for Holter/Ace of hearts monitoring when/if she stabilizes.
  9. by   LVNurse
    wow, this board is truly a wonderful source of info and support! I love it! I agree with all of the above re:vasovagal response, but would add my own observation that "old folks don't generally puke unless you make them"
    I apologize for the vulgarity, and it is probably too broad a generalization, but I have found that pts with multiple probs (ie; most elder folks) are usually on multiple meds that can each throw them out of whack, and that have can often cause GI sx. Digoxin toxicity is a common culprit, and a CHF dx always alerts me to check dig. and lytes levels.
    Thanks again, everyone, for such a wealth of information and sound opinion, I've been "lurking" for quite some time and have learned a lot. Hope this is of some help to someone at some time.
  10. by   streetwise
    Did she have any problems with her vision? Thats of course if she was awake. did you test her stool for blood. Possible Gi bleed. i have had pt's with gi bleeds in such bad schock that there heart rate drops, b/p drops, and they go south.
    P.s i am not an R.n just a student. but i have seen this out in the field. just a thought. thanks.
  11. by   JE1RN
    a rather late symptom of dehydration =bradycardia /low b/p luckly though not usually that low. but elderly female with history like hers it may be possible always something to consider

close